Funnel Cloud, Wharton
- When
- September 17, 12:36 PM CST
- Where
- Wharton County, 1.07 mi WSW of Wharton
- Reported by
- Emergency Manager
- Coordinates
- 29.316, -96.117
Two funnel clouds were sighted over the west side of the city of Wharton.
Funnel clouds formed within a near coastal warm, moist and unstable early afternoon air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Funnel clouds formed within a near coastal warm, moist and unstable early afternoon air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 17, 11:49 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1249 PM CDT WED SEP 17 2014
.UPDATE...
AFTER ASSESSING THE NEXT 24 TO 36 HOUR SITUATION...HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE ENTIRE CWA THROUGH TOMORROW EVENING.
MANY OF THE METEOROLOGICAL PARAMETERS THAT WOULD LEAN THE SHORT
TERM FORECAST TOWARDS A HIGH RAINFALL-LEADING-TO-FLOODING THREAT
ARE EXISTENT THUS...WITH THE RECENT RAINFALL THE REGION HAS ALREADY
RECEIVED...FEEL IT'S BEST TO GO AHEAD WITH THE WATCH. 31
&&
.PREV DISCUSSION... /ISSUED 1214 PM CDT WED SEP 17 2014/
DISCUSSION...
SEE 18Z AVIATION DISCUSSION.
AVIATION...
CONVECTIVE TEMPS ARE BETWEEN 82-86 DEGREES AND PW VALUES REMAIN
BETWEEN 2.1-2.3 INCHES. IT WON'T TAKE MUCH LIFT TO GET CONVECTION
TO REFIRE THIS AFTN BUT THE FIRST LINE THAT ROLLED THROUGH THE
AREA WILL KEEP THINGS STABLE FOR A BIT EARLY THIS AFTN. HEATING
WILL ALLOW SHRA/TSRA TO DEVELOP NEAR KCLL/KUTS THIS AFTN. AVIATION
INTERESTS SHOULD BE PREPARED FOR POOR FLYING CONDITIONS BEGINNING
AS EARLY 09Z THURS AS A STRONG S/WV DIVES SE IN THE UPPER FLOW.
CONCERNED THAT CONVECTION WILL FIRE BEFORE SUNRISE AND AFFECT
AREAS FROM KCLL TO KIAH BY 12Z. ACTIVITY WILL PERSIST THROUGH MUCH
OF THE DAY. COULD HAVE USED TEMPO ALL DAY BUT PREFER TO WAIT AND
SEE HOW THE OVERNIGHT SYSTEM EVOLVES. 43
&&
PREV DISCUSSION... /ISSUED 1107 AM CDT WED SEP 17 2014/
UPDATE...
AFTER MORNING COLLABORATION WITH WPC...THERE HAS BEEN AN ONGOING
ADJUSTMENT OF OUR POPS/WX/QPF GRIDS. THE MAIN THEME IS FOR THE
THREAT OF MORE AREA-WIDE HEAVY RAINFALL LEADING TO FLOODING. THE
CLUSTERS THAT HAVE PASSED ACROSS NORTH-NORTHWEST HARRIS COUNTY HAVE
DROPPED LARGE AMOUNTS OF RAIN IN A SHORT AMOUNT OF TIME...WITH AN
EXAMPLE OF AN INCH WITHIN 15 MINUTES AT THE CYPRESS CREEK AT FM
249 HCFCD RAIN GAUGE. CLUSTERS OF SLOW-MOVING SHOWERS AND STORMS
FORMING WITHIN A HIGHLY MOIST TROPICAL-IN-NATURE AIR MASS HAVE THE
POTENTIAL OF PUTTING DOWN HIGH RAINFALL AMOUNTS/RATES OVER THE
NEXT 24 TO 36 HOURS. FFG HAS HOURLY RATES OF TWO TO THREE INCHES
LEADING TO FLOODING CONCERNS...THREE TO FOUR INCH AMOUNTS OVER 3
TO 6 HOURS WILL SIGNIFICANTLY HEIGHTEN THE FLOOD THREAT...AS WELL.
IN GENERAL...RECENT HIGH RAINFALL RATES/HIGHER RELATIVE-VOLUMETRIC
SOIL CONTENT VALUES RESIDE OVER THOSE COUNTIES EAST AND SOUTHWEST
OF THE CITY SO...ALONG WITH HOUSTON METRO/SUBURBS...THESE WILL BE
THE AREAS THAT WILL MOST LIKELY EXPERIENCE FLOODING ISSUES. POINTS
SURROUNDING THESE LOCATIONS CAN HANDLE MORE RAINFALL...BUT WITH
THESE RECENTLY HIGH HOURLY RAINFALL RATES OF BETWEEN A HALF OF AN
INCH TO NEAR NEAR TWO INCHES...ANY COMMUNITY COULD BE IN THE HAT
IN DEALING WITH (FLASH) FLOODING. THE REST OF THE FORECAST WILL
REMAIN UNCHANGED...OVERCAST WITH AFTERNOON TEMPERATURE EXTREMA IN
THE MID TO UPPER 80S WITH MORNING READINGS FALLING INTO THE MIDDLE
70S. 31
&&
PREV DISCUSSION... /ISSUED 446 AM CDT WED SEP 17 2014/
DISCUSSION...
NOT A LOT OF CHANGES WITH THE GOING FCST OF CONTINUED RAINS FOR
TODAY/TOMORROW. VERY HIGH PW'S NOTED OVER THE REGION (~2.3") AND
NOT EXPECTING THAT WE WILL NEED A LOT OF HEATING FOR PCPN
DEVELOPMENT TO START AGAIN LATER THIS MORNING/AFTN. AS THIS
MOISTURE LINGERS INTO TOMORROW WE MAY HAVE THE REMNANTS OF ODILE
TO DEAL WITH AS WELL. WILL LIKELY KEEP WITH AVG RAINFALL TOTALS
FROM .5 TO 1'... ISO 3-4" TODAY THROUGH TONIGHT.
RAIN CHANCES TO DECREASE SOME BY FRI (ON INTO THE WEEKEND) WITH
WEAK UPPER RIDGING BUILDING IN BEHIND THE UPPER TROF (ODILE REMNANTS).
HOWEVER WILL BE KEEPING ISO/SCT POPS IN FOR THIS PERIOD AS THE DEEP
TROPICAL MOISTURE LINGERS OVER THE AREA. LONG RANGE MODELS KEEPING
WITH THE PASSAGE OF THE COLD FRONT AOA MON...BUT WITH VARYING DEGREES
OF STRENGTH. ECMWF KEEPING ITS FROPA A BIT MORE ROBUST THAN GFS ATTM...
BUT GIVEN THE MORE CONSISTENT PROGS OF A FAIRLY DEEP N/NWLY FLOW
ALOFT WILL BE LEANING MORE TOWARDS THE ECMWF FOR THIS TIME FRAME.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 86 72 90 72 / 60 70 20 40 20
HOUSTON (IAH) 75 86 73 89 74 / 40 80 30 50 20
GALVESTON (GLS) 79 84 78 87 78 / 60 70 40 50 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...31/43HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 732 AM CDT WED SEP 17 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-181245- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 732 AM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE INLAND TODAY AS DEEP MOISTURE ASSOCIATED WITH A WEAK TROPICAL WAVE MOVES IN FROM THE GULF. STORM COVERAGE SHOULD INCREASE OVER CENTRAL LOCATIONS THROUGH THE AFTERNOON AND EVENING HOURS WITH DAYTIME HEATING. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH WITH ISOLATED TOTALS FROM 3 TO 4 INCHES AREAS WHERE STORMS TRAIN. IN ADDITION...GIVEN THE TROPICAL AIRMASS IN PLACE...WE COULD ALSO SEE ATMOSPHERIC CONDITIONS THAT MAY BE FAVORABLE FOR FUNNEL CLOUDS AND OR WATERSPOUTS. THESE TYPICALLY OCCUR DURING THE MORNING THROUGH EARLY AFTERNOON HOURS. THE FUNNELS RARELY EXTEND ALL THE WAY TO THE SURFACE BUT CAN PRODUCE MINOR DAMAGE IF THEY DO. MARINERS SHOULD REMAIN CLEAR OF WATERSPOUTS AS THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH THE WEEKEND. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY OR TONIGHT.
The Houston radar (KHGX), 102 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
1 funnel cloud. Local standard time, as filed.
Two funnel clouds were sighted over the west side of the city of Wharton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543165.